Mayo Clinic Connect
Hi, has anyone experienced a change in taste, being extremely sensitive to sweets? I had that experience for last 2 years and just recently have a bitter taste left in my mouth.
Hi, @avmcbellar – I would be wondering, too, if I had a change in taste all of a sudden. Since you've had the 2 years of being extremely sensitive to sweets and then a bitter taste in your mouth, I'd like to tag some members on Connect and see if thy have any thoughts for you, like @skullzmarie @afrobin @lioness @sirgalahad @becsbuddy.
Do you attribute this to any medication you are taking or any diagnosis you have?
Liked by sirgalahad, Becky, Volunteer Mentor
Thanks, that would be great!
Liked by Becky, Volunteer Mentor
Hi, sorry I just saw your questions. I had a ruptured AVM and taking Keppra. About 2 months later, all of a sudden, my taste had changed. I became sensitive to sweets. Food didn’t taste the same to me anymore. I had asked the expert doctors on my neurological team but none knew the reason for this. A couple weeks later my Keppra was discontinued. I was hoping my altered taste was caused by the medication. Now almost 3 years later the issue has not gone away. In addition I have a bitter taste. I currently take no medications. My last one was the Keppra 3 years ago.
Jump to this post
@avmcbellar I’m so sorry that you can’t taste and have a metallic taste now. I, too, have lost some taste, even my favorite ice cream doesn’t taste great anymore. 😥 Did the rupture of the AVM and subsequent surgery, affect a part of the brain responsible for taste? Not sure how old you are, but we lose taste and smell as we age. Any infection or inflammation can also be responsible. I would suggest seeing an ear, nose, and throat doctor (ENT). Get a good checkup and have a discussion. And see if he/she will refer to a large medical center for further testing. Best of luck! And let us know what you find out!
Liked by lioness
I was given a strong mouthwash years ago that altered my taste. The side effects listed for it said it could permanently alter taste. Fortunately for me my taste did return. So meds can alter taste, but so can a number of other things. As advised, a trip to the doctor would be good to rule out the more serious causes.
Liked by Lisa Lucier, Connect Moderator, lioness, Becky, Volunteer Mentor
Hi @becsbuddy, thanks for your suggestion. When my taste change occurred, I had 2 surgeries 2 months prior, that is why I asked the medical team that performed the surgeries why this happened. They had no clue. I was in my mid 50s when the rupture occurred and had no issues until then. It was strange that it happened all of a sudden. I was fine in one meal then the next was difficult to eat. I basically eat because I have to. I realize we lose sensitivity to small and taste as we age but I didn’t expect it this quickly. As far as inflammation, I can see it occurring with the surgeries but why 2 months later. The inflammation would have decreased somewhat by then. Could any scar tissue cause this issue?
Thank you for the suggestion. Permanent taste damage is scary. Glad you got your taste back. I got no warnings and no answers as to why this happened. At the time I was only taking the medication Keppra and that was through my medical team of doctors who followed me for a year. I still don’t know the reason.
can be related to loss of smell and if using regular medicine can impact the taste buds and in particular salt and oomani . I am asthmatic and the steroids and the sprays I have taken have impacted severely on my ability to taste in particular salt and a lot of food to me is quite tasteless . Also could be post nasal drip and gingivitis of issues with dental health .I would chat to an ENT or immunologist and or dental surgeon
Liked by Lisa Lucier, Connect Moderator, sirgalahad, Becky, Volunteer Mentor
Hi, thank you for your suggestion and idea. I will see an ENT. I have not tried that in the past. Maybe I will get some answers to resolve my issue.
@avmcbellar Thanks Lisa just read this post. I know how bad that taste is . I have had it on occasion and it can becoming from different source beside medicine. How,s your stomach that will cause some bad taste in mouth, disease,s also I have dry mouth so use ACT its for dry mouth. You,ll get a horrible taste in your mouth if you don't have enough saliva. Other parts of your intestines can cause it also . Hope some of this may help you,ll just have to investigate all things. Good luck
Hi @lioness, thank you for your reply. I did start thinking perhaps the bitterness taste may be coming from my stomach since I have motion sickness. I do have dry mouth and constantly drink cold water, even the water tastes bitter. With the sweet sensitivity you would think the neurological medical group would have some knowledge of it. I will continue to look for answers. Thanks again.
@avmcbellar Your welcome . In the drugstore ORC they have mouthwash,gum,candy, and even toothpaste for dry mouth . Hope you get to the root of it
Hi, @avmcbellar – how are things going with the change in taste you were experiencing? Are you still considering seeing an ENT?
Hello @lisalucier, During the days I had the bitter taste in my mouth I had done 2 things differently. One was to try Vitamin B12 since I do not eat many foods derived from animal sources and two, I started taking a well known over-the-counter NSAID for my headache recommended by my neurologist . I stopped taking both when I discovered the bitter taste. Since then it has gone away. Thanks for asking. I have decided for now not to pursue the ENT specialist. My sensitivity to sweet tastes I have now for 3 years so I just deal with it. I know it is from the AVM. My neurology team of doctors at the time were stumbled. Honestly, I am not overly excited about seeing an ENT. I had gone to a neuro ophthalmologist for my double vision as recommended by the neurology team but the ophthalmologist offered no help. I have not seen the ophthalmologist in over a year. I did learn that acetaminophen did not help me with the headache at all. I had taken it as directed on the package. Ice on my head seems to work better.
Liked by Lisa Lucier, Connect Moderator
For several years now, when I eat dark chocolate, it taste sweet & delicious until after I swallow and then I get a very unpleasant, bitter taste in my mouth. For several months now, I wake up with my tongue seemingly glued to the roof of my mouth feeling very dry. This goes for my lips also. I think it may be a spreading of my SFN as my tongue will remain sore throughout the day. I'm worried but awaiting a referral to a new neurologist.
version 220.127.116.11.6.1Page loaded in 0.598 seconds